Flash Flood, Gibson
- When
- May 1, 1:22 AM CST to 3:15 AM CST
- Where
- Gibson County, Haubstadt
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Major flooding occurred in a band extending eastward across the Wabash River into northern Posey, southern Gibson, and northern Vanderburgh Counties. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Major flooding occurred in a band extending eastward across the Wabash River into northern Posey, southern Gibson, and northern Vanderburgh Counties. In northern Vanderburgh County, Interstate 64 was flooded west of U.S. Highway 41 (exit 25), with water up to 2 feet deep in spots. In northern Posey County, six to eight inches of water was over Highway 165 north of State Highway 66. Evacuations were conducted at an apartment complex in New Harmony, with numerous roads under 6 to 8 inches of water on the south end of town. At least one road was impassable in Poseyville, and an emergency vehicle was floating sideways. A co-operative observer in Poseyville measured 4.94 inches of rain during this event. High water signs were posted on Highway 68 between Poseyville and New Harmony. About 18 inches of water was over the intersection of Highways 66 and 69 at New Harmony. In southern Gibson County, numerous county roads were closed by flooding. Water was waist deep on a road near Haubstadt, and rapidly moving water was over a road near Warrenton. At least one vehicle was stranded in deep water near the Gibson/Vanderburgh County line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:30 PM CST, 11 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT FRI APR 30 2004 .DISCUSSION... NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30 KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS. SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN /QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY. CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1 TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL NEED TO BE CONSIDERED. SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY 00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50 KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION APPEARS HIGHER ON SATURDAY. THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/ WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700 MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY. MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND. RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT PRECIP COVERAGE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. && MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 956 PM CDT FRI APR 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-011000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...REMAINDER OF TONIGHT THERE IS A SMALL CHANCE THUNDERSTORMS WILL REDEVELOP LATE TONIGHT...BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING...ESPECIALLY CONSIDERING THE HEAVY RAINS FRIDAY EVENING WHICH MAY RESULT IN A LOW THRESHOLD FOR RECEIVING ANY ADDITIONAL HEAVY RAINS.
The national radar mosaic for the moment the first event began.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399083, 5399084, 5399082.